Tennessee, 2020

Flash Flood and Flood in Tennessee, January 11, 2020

January 11, 2020 · NWS OHX · 48 events in 22 counties and zones

S. from January 10, 2020 into January 11, 2020.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$212,000
Crop damage
None recorded
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

An unusually early in the year and very widespread severe weather outbreak affected much of the southeastern U.S. from January 10, 2020 into January 11, 2020. Numerous tornadoes and widespread damaging winds affected states from Texas eastward to South Carolina and as far north as Ohio. Across Middle Tennessee, a line of severe thunderstorms moved across the area during the morning and afternoon hours, producing no confirmed tornadoes but widespread damaging winds. Some of the worst damage striking Perry, Hickman, Dickson, and Clay Counties. Even prior to the storms moving across the area, strong south winds gusting over 50 mph in some areas caused sporadic wind damage and power outages in some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jan 11, 6:26 AM CST, 45 minutes earlier.

Area forecast discussion, Jan 11, 6:26 AM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
626 AM CST Sat Jan 11 2020

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

Updated suite of forecast products to remove early this morning
wording from zone forecast product. Tweaked hourly temperature,
dewpoint, and wind speed/direction grids. Remainder of forecast
continues to be in good shape.

&&

.AVIATION...
12Z TAF DISCUSSION.

A strong line of thunderstorms will be moving through middle TN
today. Tried to time the onset as best I could. Expect it to be
around CKV around 12-13Z BNA/MQY around 17-18Z and CSV around
20-21Z. Even before and after the line very strong gusty winds to
25-35kts are expected today. This will mean more LLWS potential.
Expect CIGs to be MVFR today and IFR/LIFR especially in the
heavier rain.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST this evening for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......JB Wright
AVIATION........12
Hazardous weather outlook, Jan 11, 5:23 AM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
523 AM CST Sat Jan 11 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-121100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
523 AM CST Sat Jan 11 2020

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

A wind advisory will continue to be in effect for all of Middle
Tennessee through the afternoon hours today. Gust to around
45 mph will be possible.

Some strong to a few severe thunderstorms will be possible
this morning through the afternoon hours. Main concerns will be
strong to damaging winds and possibly isolated tornadoes mainly
south of I-40.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

JB Wright

The radar

The Ft Campbell radar (KHPX), 61 km away, was scanning. The volume nearest the first event began at 13:11 UTC.

Open the radar archive at this moment

Event by event

43 thunderstorm wind, 3 strong wind, 1 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Stewart

When
January 11, 7:11 AM CST
Where
Stewart County, 3.23 mi SSW of Dover
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
36.440, -87.860

Numerous trees and power lines were blown down Leatherwood Road near Keel Springs with the roadway blocked in several places. 730 homes in the area were without power.

Thunderstorm Wind, Humphreys

When
January 11, 7:18 AM CST
Where
Humphreys County, 1.69 mi W of Caigletown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.901, -87.880

A tree was blown down on Roberts Creek Road.

Thunderstorm Wind, Perry

When
January 11, 7:27 AM CST
Where
Perry County, 0.8 mi SSE of Linden Perry Co Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.589, -87.876

A tree was blown down on Marsh Creek Road. Scattered trees were also blown down across Perry County.

Thunderstorm Wind, Perry

When
January 11, 7:29 AM CST
Where
Perry County, 0.68 mi N of Bethel
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.590, -87.852

An outbuilding at the Perry County Sheriff Office was heavily damaged.

Thunderstorm Wind, Perry

When
January 11, 7:29 AM CST to 7:30 AM CST
Where
Perry County, 0.9 mi SSE of Linden to 1.13 mi SE of Linden
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
35.608, -87.843

Several security camera videos and damage reports indicate a small but intense microburst struck the southeast side of Linden from around Cedar Street eastward to near the Buffalo River. A window was blown out at the Dollar General store on Highway 13, and several other nearby businesses on Highway 13 and Brooklyn Street suffered roof, sign, and minor exterior damage. Minor damage also occurred to Perry County High School. Winds were estimated up to 70 mph.

Thunderstorm Wind, Houston

When
January 11, 7:35 AM CST
Where
Houston County, 0.14 mi S of Erin
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.318, -87.701

Trees were blown down onto power lines on Boone Street in Erin.

Thunderstorm Wind, Robertson

When
January 11, 7:36 AM CST
Where
Robertson County, 2.66 mi ENE of Cedar Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.568, -86.958

A tree was blown down onto the road at Jones Chapel Road and Drake Road.

Strong Wind, Wilson

When
January 11, 7:40 AM CST
Where
Wilson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

A tree was blown down across the road at 740 Peyton Road in Lebanon.

Thunderstorm Wind, Hickman

When
January 11, 7:45 AM CST
Where
Hickman County, Coble
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.780, -87.630

Scattered trees were blown down across Hickman County.

Thunderstorm Wind, Montgomery

When
January 11, 7:46 AM CST
Where
Montgomery County, Woodlawn
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.550, -87.500

Trees were blown down in the Woodlawn area.

Thunderstorm Wind, Dickson

When
January 11, 7:51 AM CST
Where
Dickson County, 0.33 mi NW of Oak Grove
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.003, -87.485

A well house was crushed by a fallen tree on Moore Hollow Road.

Thunderstorm Wind, Dickson

When
January 11, 7:52 AM CST
Where
Dickson County, 0.95 mi NNE of Oak Grove
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.013, -87.474

An outbuilding was destroyed on Highway 48 South at Grindstone Hollow Road.

Thunderstorm Wind, Dickson

When
January 11, 7:53 AM CST
Where
Dickson County, 5 mi SW of Dickson
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.029, -87.443

Trees were blown down along Highway 48 South.

Thunderstorm Wind, Dickson

When
January 11, 7:56 AM CST
Where
Dickson County, 1.42 mi SW of Dickson
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.068, -87.400

Trees were blown down onto power lines along Highway 48 South.

Thunderstorm Wind, Dickson

When
January 11, 7:57 AM CST
Where
Dickson County, 0.62 mi N of Dickson
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.089, -87.382

Considerable wind damage occurred at Dickson High School. The softball scoreboard was damaged, a trailer was blown onto its side, and several trees and fences were blown down.

Thunderstorm Wind, Dickson

When
January 11, 7:57 AM CST
Where
Dickson County, Dickson
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.080, -87.380

A carport was torn apart and blown into the front yard of a home.

Thunderstorm Wind, Dickson

When
January 11, 7:58 AM CST
Where
Dickson County, 1.12 mi WNW of Dickson
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.088, -87.398

Trees were blown down in Henslee Park.

Thunderstorm Wind, Dickson

When
January 11, 8:05 AM CST
Where
Dickson County, Charlotte
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.180, -87.330

Several trees were blown down in Charlotte.

Thunderstorm Wind, Dickson

When
January 11, 8:07 AM CST
Where
Dickson County, 1.84 mi NW of Frog Pond
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
36.150, -87.251

A large open air barn at Spann Brothers Sawmill on Petty Road had its roof partially blown off causing the barn to collapse. A nearby boat company awning was blown into Petty Road blocking the roadways. Numerous trees were blown down all along the length of Petty Road.

Thunderstorm Wind, Wayne

When
January 11, 8:10 AM CST
Where
Wayne County, Waynesboro
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.320, -87.770

Scattered trees were blown down across Wayne County.

Thunderstorm Wind, Dickson

When
January 11, 8:12 AM CST
Where
Dickson County, 1.11 mi S of Porter
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.964, -87.279

Sheet metal roofing was blown off a home on Lee Brown Road at Moss Branch Road.

Strong Wind, Wilson

When
January 11, 8:15 AM CST
Where
Wilson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

A large tree was blown down on Castle Heights north of Hill Street.

Thunderstorm Wind, Lewis

When
January 11, 8:24 AM CST
Where
Lewis County, Hohenwald
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
35.550, -87.570

Trees were blown down across Lewis County.

Thunderstorm Wind, Lawrence

When
January 11, 8:28 AM CST
Where
Lawrence County, Deerfield
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.300, -87.480

The roof was blown off a barn in western Lawrence County.

Thunderstorm Wind, Robertson

When
January 11, 8:30 AM CST
Where
Robertson County, Cedar Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.550, -87.000

Trees were blown down in the Cedar Hill area.

Thunderstorm Wind, Lawrence

When
January 11, 8:32 AM CST
Where
Lawrence County, 1.98 mi SE of Center
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.332, -87.423

A barn was blown into the road at 484 Hudson Road.

Thunderstorm Wind, Lawrence

When
January 11, 8:33 AM CST
Where
Lawrence County, 1.82 mi SSW of Henryville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.378, -87.418

A large tree was blown down across the road in Turnpike.

Thunderstorm Wind, Robertson

When
January 11, 8:34 AM CST
Where
Robertson County, Springfield
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.500, -86.880

Trees were blown down across Springfield. One tree fell onto a home but the home did not sustain damage.

Strong Wind, Overton

When
January 11, 9:10 AM CST
Where
Overton forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.345, -85.288 (the zone’s center; the record gives no point)

A tree was blown down on Standing Stone Highway just north of Terrapin Ridge Road. Power lines were also blown down on Tommy Dodson Road near Rickman and on Carr Avenue in Livingston.

Thunderstorm Wind, Maury

When
January 11, 9:15 AM CST
Where
Maury County, 1.79 mi ESE of Theta
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
35.769, -87.021

Picture of a car blown off the road on B. Dodson Road.

Thunderstorm Wind, Williamson

When
January 11, 9:15 AM CST
Where
Williamson County, Leipers Fork
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.900, -87.000

Photo of a tree down blocking the road in Leipers Fork.

Thunderstorm Wind, Davidson

When
January 11, 9:25 AM CST
Where
Davidson County, 1.8 mi WSW of Inglewood
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.207, -86.758

A tree was blown down on Jones Avenue.

Thunderstorm Wind, Maury

When
January 11, 9:41 AM CST
Where
Maury County, Pottsville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.630, -86.830

Scattered trees were blown down across Maury County.

Thunderstorm Wind, Wilson

When
January 11, 10:20 AM CST
Where
Wilson County, 2.04 mi ESE of Bairds Mills
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
36.094, -86.294

Numerous trees were blown down in the 2200 block of Highway 265.

Thunderstorm Wind, Wilson

When
January 11, 10:44 AM CST
Where
Wilson County, 1.8 mi NW of Prosperity
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.000, -86.091

Trees were blown down along the 9000 block of Statesville Road.

Thunderstorm Wind, Smith

When
January 11, 10:48 AM CST
Where
Smith County, 0.84 mi ENE of Carthage
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
36.256, -85.917

A garage was destroyed on Horseshoe Bend Road with debris blown into the roadways.

Thunderstorm Wind, Jackson

When
January 11, 11:13 AM CST
Where
Jackson County, 2.02 mi WSW of Old Antioch
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.414, -85.566

A Facebook video showed high winds blowing skirting off a mobile home on Sugar Creek Road at Pleasant Hill Cemetery Lane. Numerous trees were blown down around the cemetery.

Thunderstorm Wind, Clay

When
January 11, 11:13 AM CST to 11:30 AM CST
Where
Clay County, 2.42 mi S of Baptist Ridge to 0.97 mi WSW of Fairview
Measured
74 kt (85 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
36.445, -85.519

A NWS Nashville storm survey found a roughly 12 mile long path of sporadic straight-line wind damage ranging from 500 yards up to 3 miles wide, with damage mainly on the higher elevations along the path. Numerous trees were snapped and uprooted, and a few barns and outbuildings experienced roof and wall damage. All damage was blown towards the east-northeast or northeast with no evidence of convergence. Winds were estimated up to 85 mph.

Thunderstorm Wind, Overton

When
January 11, 11:23 AM CST
Where
Overton County, 1.68 mi NW of Timothy
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.499, -85.419

A tree was blown down across Highway 52 north of Allons.

Thunderstorm Wind, Overton

When
January 11, 11:23 AM CST
Where
Overton County, 1.68 mi NW of Timothy
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.499, -85.419

A tree was blown down across Highway 52 north of Allons.

Thunderstorm Wind, Overton

When
January 11, 11:30 AM CST
Where
Overton County, 2.56 mi N of Hardy
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.357, -85.431

Twitter tSpotter coordinator reported multiple trees blown down at Riverview Lane and Highway 136.

Thunderstorm Wind, Overton

When
January 11, 11:30 AM CST
Where
Overton County, 1.72 mi NW of Oakley
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.517, -85.322

A church suffered roof damage on Willow Grove Highway at Lonesome Valley Road.

Flash Flood, Lawrence

When
January 11, 11:30 AM CST
Where
Lawrence County, 0.99 mi WSW of Upper Mockeson to 0.78 mi W of Upper Mockeson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.066, -87.317

Mockerson Road at Day Road was under water and closed. All low water crossing across Lawrence County were also flooded.

Thunderstorm Wind, Grundy

When
January 11, 2:27 PM CST
Where
Grundy County, Palmer
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.350, -85.570

Trees and power lines were blown down in north-central and eastern Grundy County.

Thunderstorm Wind, Cumberland

When
January 11, 3:07 PM CST
Where
Cumberland County, Crossville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.950, -85.030

The roof corner was peeled off a commercial building in Crossville, with trees and power lines also blown down in the area.

Thunderstorm Wind, Cumberland

When
January 11, 3:35 PM CST
Where
Cumberland County, Ozone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.880, -84.820

Trees and power lines were blown down throughout Cumberland County with several roads blocked.

Flood, Maury

When
January 11, 4:40 PM CST
Where
Maury County, 0.76 mi SW of Rally Hill to 0.67 mi SW of Rally Hill
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.663, -86.841

A water rescue was conducted for a driver in a pickup truck that tried to cross a creek on Rally Hill Road and was swept downstream. No injuries.

Thunderstorm Wind, Macon

When
January 11, 6:27 PM CST
Where
Macon County, 1.3 mi SW of Maple Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
36.537, -86.097

At least 15 trees were blown down on Fox Run Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873501, 873503, 873513, 873512, 873516, 873521, 873588, 873601, 873522, 873600, 873526, 873527, 873595, 873529, 873531, 873606, 873596, 873598, 873602, 873603, 873604, 873619, 873605, 873612, 873607, 873615, 873616, 873609, 873620, 873617, 873618, 873621, 873622, 873623, 873624, 873625, 873626, 873627, 873628, 873635, and more.